Allergic Reactions and Anaphylaxis
Anaphylaxis, a life-threatening symptom of severe allergic reactions, can cause shock, difficult breathing, or a sudden drop in blood pressure. Anaphylactic reactions are most common in people with severe food allergies or allergies to bee stings, and in most people it is obvious that anaphylaxis is occurring within minutes of exposure to the allergen.
In the event that you are present when someone is having an anaphylactic reaction, you should do the following:
- Immediately call 911 or your local emergency services
- Ask or search the person for an EpiPen
- If they require help administering the epinephrine, do so. This is done by pressing the EpiPen up against the upper thigh with significant force
- Have the person lie down on his or her back
- Do not give him or her anything to eat or drink, as this could cause choking
- If the person stops breathing, begin CPR with uninterrupted compressions until medical help arrives.
An antihistamine pill such as Benadryl will not help when treating anaphylaxis. Antihistamine medications usually have a slow release to prevent allergy symptoms, but are insufficient for emergency use.
—Frances Avery, Editor, Stance